My mom had a bout of pneumonia in February, recouperated at rehab for a month and came home. During her stay they started breathing treatments which included albuterol/ipatropium and budesemide via, nebulizer and oxygen during the night when she slept.
She came home on the same treatment (4x a day for the albuterol/ipatropium and 2x budesemide. In May she had a severe breathing difficulty, rushed to ER, diagnosed as bronchospasm. The day or two preceding this incident, she was not peeing as much (she was on lasix for lower leg edema and slight CHF). At ER they also gave her triple dose of vasotec (sp) a lasix type med thru IV. They sent her home after 9 or 10 consecutive breathing treatments and the vasotec.
This scenario repeated itself in June on two occasions. The doctor prescribed a 10 day dose of prednisone as well, after the second ER visit.
In July, she developed blood clots in her left lower leg, swelled up awful. Heparin for 5 days did nothing so they put in a IVC Filter and sent her home.
On July 27th she was taking her 6pm albuterol/ipatropium treatment via nebulizer at home, as usual. After 20 minutes and almost empty cup of the treatment, she went into EXTREME shortness of breath (like the bronchospasm incidents) but only this time she could NOT get any air even though she was mouth breathing heavily but could not get anything by inhaling thru nose and out mouth. (Oddly, she had no breathing difficulties before starting her typical 6pm treatment and she was not wheezing. It was just the time that she should take a breathing treatment.
She told me she cannot get a breath and I called 911. A couple of minutes later she looked at me panicky and stopped breathing falling back on the bed. I started chest compressions and when paramedics arrived they could get no pulse. They worked on her futilely for maybe 25 minutes, transported to hospital where ER worked on her but they could never get her heart started. Why so quick death!
I am very sorry to hear of this dreadful series of events, leading-up to your Mother’s death. Sorry for your loss that was awful for both of you.
There is no way for me to know if your Mother had underlying lung disease (asthma, COPD) that typically can cause wheezing but, what you describe suggests that your Mother may have died so suddenly, from one or more large blood clots to her lungs (pulmonary emboli). This would be consistent with her having developed clots in the left leg in July, that broke loose and traveled to her lungs on the day she died. Her having had pneumonia in February, a major illness, could also have predisposed her body to the development of clots in the leg. Once clots develop in the deep leg veins, they can break loose at any time, without warning. Such clots are notorious for being a cause of sudden death. Finally, this final event would also be related to the apparent ineffectiveness of the heparin treatment, that was the proper therapy at the time it was given. Heparin and placement of the filter were proper treatment for abnormal blood clotting but, unfortunately, they are not 100% effective.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.